Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 22, 2020, 7:00 AM CDT for Greene County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 7:00 AM CDT (12:00 UTC)
- Expired
- May 22, 2020, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Greene County, MO
The radar
The Springfield radar (KSGF), 7 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:00 AM CDT | HEAVY RAIN 3.8 | 5 Sse Willard, MO | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 SSE WILLARD. NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD MISSOURI REPORTS 3.80 INCHES OF RAINFALL. |
| May 22, 7:00 AM CDT | HEAVY RAIN 3.8 | 5 Sse Willard, MO | NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD MISSOURI REPORTS 3.8 INCHES OF RAINFALL. |
| May 22, 7:35 AM CDT | FLASH FLOOD | 5 Wnw Springfield, MO | 2 CARS STALLED IN 2.5 FEET OF WATER ON CHESTNUT NEAR HAZELTINE ROAD. |
| May 22, 8:15 AM CDT | FLASH FLOOD | 4 W Springfield, MO | SEVERAL FEET OF WATER OVER FARM RD 146 AT WILSONS CREEK. |
| May 22, 8:15 AM CDT | FLASH FLOOD | 6 W Springfield, MO | ROAD CLOSED AT FARM RD 140 AND FARM RD 115 AT HASELTINE BRANCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
313
WGUS53 KSGF 221200
FFWSGF
MOC077-221800-
/O.NEW.KSGF.FF.W.0032.200522T1200Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
700 AM CDT Fri May 22 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Greene County in southwestern Missouri...
* Until 100 PM CDT Friday.
* At 659 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The Springfield Weather
Forecast Office measured 3.8 inches of rain over the last 4 hours.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Springfield... Republic...
Battlefield... Willard...
Ash Grove... Brookline...
Glidewell... Bois D'arc...
Galloway...
This warning includes but is not limited to the following low water
crossings...
Scenic Avenue in southwest Springfield...
East Buena Vista Road at Ward Branch south of Springfield...
Farm Road 164 at The James River just east of Springfield...
Farm Road 156 at Wilsons Creek southwest of Springfield...
and Farm Road 146 at Wilsons Creek southwest of Springfield.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
3733 9362 3732 9331 3725 9320 3713 9319
3709 9325 3709 9353
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Perez2 follow-up statements
548
WGUS73 KSGF 221256
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
756 AM CDT Fri May 22 2020
MOC077-221800-
/O.CON.KSGF.FF.W.0032.000000T0000Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
756 AM CDT Fri May 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY
FOR SOUTHWESTERN GREENE COUNTY...
At 752 AM CDT, media and law enforcement report heavy rain across
Greene County in the Springfield area is resulting in flooding. The
Weather Forecast Office in Springfield measured 3.8 inches of rain
in 4 hours. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Springfield... Republic...
Battlefield... Willard...
Ash Grove... Brookline...
Glidewell... Bois D'arc...
Galloway...
This warning includes but is not limited to the following low water
crossings...
Scenic Avenue in southwest Springfield...
East Buena Vista Road at Ward Branch south of Springfield...
Farm Road 164 at The James River just east of Springfield...
Farm Road 156 at Wilsons Creek southwest of Springfield...
and Farm Road 146 at Wilsons Creek southwest of Springfield.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
3733 9362 3732 9331 3725 9320 3713 9319
3709 9325 3709 9353
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Perez164
WGUS73 KSGF 221802
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
102 PM CDT Fri May 22 2020
MOC077-221810-
/O.EXP.KSGF.FF.W.0032.000000T0000Z-200522T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
102 PM CDT Fri May 22 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GREENE COUNTY HAS
EXPIRED...
The Flash Flood Warning has been replaced by an areal Flood Warning.
Residual flooding will continue through tonight and into Saturday.
Therefore, please continue to heed any remaining road closures.
LAT...LON 3710 9361 3728 9361 3728 9362 3731 9363
3733 9362 3732 9331 3725 9320 3713 9319
3709 9325 3709 9353
$$
AlbanoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 22, 6:14 AM CDT, 46 minutes earlier.
Area forecast discussion, May 22, 6:14 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Springfield MO 614 AM CDT Fri May 22 2020 .SYNOPSIS... Issued at 240 AM CDT Fri May 22 2020 Convection has started developing over the area over the western CWA on the edge of higher 850 mb winds out of the south-southwest. On a regional level, a thunderstorm complex was pushing southeast out of southwest Kansas and into western Oklahoma. There are a lot of mesoscale features at play with todays forecast which will make things messy. Main focus will be trying to sort through all the differing solutions for potential severe storms this afternoon and evening. Secondary focus will be with additional rain chances later this weekend into next week which may lead to flooding concerns. && .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Fri May 22 2020 We are expecting the current convection to continue through the rest of the night sliding to the east. This convection is not expected to be severe, but will have some lightning and heavy rain associated with it. Some training cells may produce a localized flood risk. MCS to the west will most likely shift into the area by 12-14z and then shift east across the area through the day. Main redevelopment in the afternoon/evening will be possible if the convection can clear out and instability can redevelop. The main shortwave will be swinging northeast from southeast Kansas and into northern MO by 06z with ridging building in behind this shortwave during the overnight. Believe precipitation chances will decrease significantly after midnight. Models develop some decent instability in the southwest portion of the CWA later in the afternoon in the wake of this mornings conveciton along with some 35-45 kts of 0-6km bulk shear. The most intense instability will remain southwest of the area and we are expecting the better severe weather risk there. However, we can still get some strong to severe storms if the instability materializes this afternoon/evening for some large hail and damaging winds. .LONG TERM...(Saturday through Thursday) Issued at 240 AM CDT Fri May 22 2020 Not a big focus for thunderstorm organization Saturday into Saturday night in the wake of the shortwave, however can't rule out some diurnal convection given the instability. As the next wave approaches from the west on Sunday, our chances of thunderstorms will be on the increase along with the risk of heavy rain and higher flood potential. With a strong upper ridge setting up in the east, a low will likely close off to the west of the area with several waves of energy cycling the low through our CWA from Monday night through at least Thursday. With the recent heavy rains from last week, we may be looking at a flood potential again next week. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 611 AM CDT Fri May 22 2020 For the 12z TAFS...convection has been ongoing for much of the overnight hours, mainly affecting the BBG/SGF sites so far. Will also be affecting the JLN site shortly as newly developing convection out ahead of the main MCS to the west begins to move in. Most of this activity will affect the areas this morning. There is the possibility of redevelopment later this afternoon ahead of an MCV. Generally expecting MVFR and IFR conditions within the convection and MVFR to VFR outside of the convection. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, May 22, 3:55 AM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 355 AM CDT Fri May 22 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 355 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Several rounds of thunderstorms are expected today into tonight. If enough instability can develop this afternoon after this mornings rounds of thunderstorms, then some severe storms will be possible by the late afternoon into the evening. Large hail to the size of golf balls, damaging wind in excess of 60 mph and isolated tornadoes will all be possible. The best chance of severe storms will be over the southwestern portion of Missouri into southeast Kansas. In addition to the potential of severe weather, the several rounds of thunderstorms will likey produce heavy rain and if thunderstorms can train across the same locations, localized flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be at least a chance of thunderstorms on nearly a daily basis from the weekend into the first half of next week. Heavy rain and flooding will also be possible as the ground remains fairly saturated from the heavy rainfall next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:55 AM CDT | Areal Flood Warning | SGF | Christian, Greene, Stone, Taney | 7 hr |
| May 22, 8:44 AM CDT | Special Weather Statement | SGF | Jasper, McDonald, Newton | 61 min |
| May 22, 8:48 AM CDT | Special Weather Statement | SGF | Vernon | 57 min |
| May 22, 9:36 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 39 min |
| May 22, 10:06 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 24 min |
| May 22, 10:28 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dade, Greene, Lawrence, Stone and 1 more | 47 min |
| May 22, 12:07 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 23 min |
| May 22, 12:59 PM CDT | Areal Flood Warning | SGF | Greene | 22 hr |
| May 22, 1:07 PM CDT | Areal Flood Warning | SGF | Ozark, Taney | 24 hr |
| May 22, 4:46 PM CDT | Areal Flood Advisory | SGF | Barry, Lawrence | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.